Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2003, 9:49 PM CDT for Sac County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 9:49 PM CDT (02:49 UTC)
- Expired
- Jun 27, 2003, 10:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3147 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 280249 SVRDMX IAC161-280315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 949 PM CDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 1015 PM CDT * AT 947 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF NEMAHA TO WALL LAKE MUNICIPAL AIRPORT...OR FROM 42 MILES SOUTH OF SPENCER TO 49 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR SAC CITY MUNICIPAL AIRPORT AROUND 955 PM. OTHER WARNING LOCATIONS INCLUDE EARLY...LAKE VIEW...SAC CITY...SAC CITY MUNICIPAL AIRPORT AND WALL LAKE. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR NORTHERN IOWA. LAT...LON 4256 9518 4222 9521 4222 9489 4255 9492 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:28 PM CDT, 8 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 1:28 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 128 PM CDT FRI JUN 27 2003 IN SHORT TERM LKS LIKE ETA HAS DECENT HNDL ON PCPN TIMING AND AMTS. MSTR LMTD WITH BEST H8 DPS ARND +6 COMING IN. SPEED/SFC CONV LKS TO BRING TSRA INTO NW IA THIS EVE REACHING CNTRL CNTYS BY 06Z AND OVR STATE OVR NGT. WL END ABT NW HLF BY AM AND OVR RST OF CWA BY 18Z. RST OF WKDN LKS DRY THO TSRA WL BRUSH SW. NXT RND LTR MON NGT INTO ERY TUE WITH PSBL MCS DROPPING SE OUT OF DKTS. SUPPORT A BIT WK AFT THAT. IN LNGR TERM, WL NEED TO WATCH THINGS PLAY OUT. OPTED TWD GFS-ENS MAPS AND CMC ON BLDG OF RDGE GIVEN FAVORABLE MJO. NXT WET RND OVR AFRICA AND UNTIL IT SWEEPS OUT TO SEA SHUD FAVOR UPR HIGH. NXT COOL SHOT SHUD PLAY OUT ARND 10 JUL GIV OR TAKE A FE DAYS. SHORT TERM NAO SUPPORTS HI NXT WK OR SO AS WELL. OTR PLAYER IS POTENTIAL FOR T.S. BILL IN THE GULF. LKS LIKE ABOUT 3:1 ODDS FAVOR A NAMED SYS, WITH ABT 1 IN 5 OF IT BCMG HRCN STRENGTH. KEPT RAFL OVR N HLF THU AND FRI BASED ON BLDG HI. CLOSE TO MOS TEMPS IN SHORT TERM, UP A NOTCH OR SO POST DY3. .DSM...NONE MS JUN 03
Hazardous weather outlook, Jun 27, 4:48 PM CDT, 5 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 448 PM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL IOWA...MAINLY NORTH OF HIGHWAY 3. THE MAIN THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. THE REST OF CENTRAL IOWA CAN EXPECT THUNDERSTORMS TONIGHT...HOWEVER SEVERE WEATHER WILL BE ISOLATED IN NATURE. RAINFALL WILL GENERALLY AVERAGE AROUND ONE HALF INCH ALTHOUGH ISOLATED LOCATIONS MAY SEE UP TO AN INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY MORNING...PRIMARILY EAST OF INTERSTATE 35 BUT NO SEVERE WEATHER IS EXPECTED. THE NEXT CHANCE FOR THUNDERSTORMS IS MONDAY NIGHT INTO EARLY TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL IOWA THIS EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUN 03
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.